Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Tucson, AZ

July 31, 2020Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2020, 7:14 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2020, 7:14 PM MST (02:14 UTC)
Expired
Jul 31, 2020, 9:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 22 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
3778 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WGUS55 KTWC 010214
FFWTWC
AZC019-023-010415-
/O.NEW.KTWC.FF.W.0018.200801T0214Z-200801T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
714 PM MST Fri Jul 31 2020

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southeastern Pima County in southeastern Arizona...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 915 PM MST.

* At 714 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain along and south of Highway 82 to the east of Sonoita. 
  Radar rainfall estimates that between 1.00 and 2.00 inches of rain 
  have fallen over the past 2 hours. Rainfall runoff will result in 
  flash flooding, especially along Cienega Creek near Sonoita, and 
  the upper reaches of the Babocomari River.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sonoita and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3182 11059 3175 11050 3166 11051 3160 11059
      3157 11062 3169 11069

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:43 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 31, 3:43 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
343 PM MST Fri Jul 31 2020

.SYNOPSIS...Strong high pressure aloft through the weekend will
provide very hot daytime temperatures, with record or near record
highs through Saturday. A side effect is that thunderstorm
development will be very limited again today. Isolated to scattered
thunderstorms return over the weekend to parts of the area, although
hotter than normal temperatures will continue.

&&

.DISCUSSION...Mostly clear skies across much of southeast Arizona,
though FEW-SCT cu and cb were developing across the White Mountains
and along the International border. As such, a few showers and
thunderstorms have popped up, mainly across Santa Cruz and Cochise
Counties. With strong winds aloft, many of the cloud tops are being
sheared off toward the south. Expect this to be the story into this
evening with most convection ending with the daytime heating. Could
have a few gusty outflows associated with the stronger storms.
Otherwise, it was very hot as expected this afternoon with
temperatures encroaching on record levels and the Excessive Heat
Warning remaining in effect. As of 31/22Z, KTUS had reached a high
of 110, which is only 1 degree shy of the record of 111 set in 1986.

Looking to this weekend we should have a slight uptick in showers
and thunderstorms compared to today, but the areas of activity
should generally remain similar. This translates to isolated to
scattered showers and thunderstorms along the International border
and areas mainly east and northeast of Tucson, particularly the
higher terrain. A high pressure ridge will also dominate the
southwestern CONUS so expect very hot temperatures to continue
through the weekend as well.

We should have a bit of a downturn Monday and Tuesday with regard to
convection, but temperatures will remain slightly above normal into
next week as the upper pattern is fairly stagnant. The ridge slides
slightly eastward by the middle of next week which should allow some
additional moisture to move into the area for PWAT values
approaching 1.25"-1.5". We should also have another day or two of
increased rain chances, which currently includes most of southeast
Arizona and the Tucson metro Wednesday and Thursday. Temperatures
will still remain a few degrees above average through next week
despite this increase in convective potential.

&&

.AVIATION...Valid through 02/00Z.
Isolated to scattered -TSRA/-SHRA mainly east to south of KTUS this
evening, then isolated -SHRA mostly near the ern AZ/wrn New Mexico
state line late tonight and early Saturday morning. Scattered
-TSRA/-SHRA mainly east to south of KTUS Saturday afternoon. Brief
tstm gusts to near 40 kts may occur at times. Otherwise, mainly SKC
west of KTUS, and FEW-occasionally BKN clouds around 10k-15k ft MSL.
Surface wind variable in direction mainly under 12 kts into Saturday
morning, then surface wind nwly 8-16 kts with gusts of 20-25 kts
Saturday afternoon. The strongest speeds should occur across the
Upper Gila River Valley and especially near KSAD. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect isolated to scattered mainly afternoon and
evening thunderstorms favoring locations east to south of Tucson
through around Tuesday. A further westward coverage of thunderstorms
to include much of the area may occur next Wednesday and Thursday.
At this time, appears isolated to scattered thunderstorms next
Friday will remain east of Tucson. 20-foot winds will generally
follow typical diurnal patterns at less than 15 mph apart from
thunderstorm wind gusts. High temperatures will be 5 to 10 degrees
above normal through at least Saturday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

Excessive Heat Warning in effect until 8 PM MST Saturday for
AZZ501>506-509.

&&

Carpenter/BF

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 31, 3:18 PM MST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
318 PM MST Fri Jul 31 2020

AZZ503-513-312300-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
318 PM MST Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 400 PM MST...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 15 miles northeast of Nogales, moving southwest at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nogales, Patagonia, Nogales International Airport, Patagonia Lake
State Park and Kino Springs.

LAT...LON 3137 11097 3159 11078 3151 11059 3133 11066
      3133 11088
TIME...MOT...LOC 2217Z 026DEG 9KT 3149 11073

BF
Special weather statement, Jul 31, 6:27 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
627 PM MST Fri Jul 31 2020

AZZ504-514-010215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
627 PM MST Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
715 PM MST...

At 626 PM MST, Doppler radar was tracking a strong thunderstorm
across the eastern portions of the Tucson Metro Area near Davis-
Monthan Air Force Base, moving southwest at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Sabino Canyon
Recreation Area, Catalina Foothills, Tucson International Airport,
Summit, Saguaro National Park East, Rita Ranch and Seven Falls.

LAT...LON 3203 11075 3208 11096 3245 11084 3241 11066
TIME...MOT...LOC 0126Z 031DEG 20KT 3221 11082

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:44 PM MSTAreal Flood AdvisoryTWCPima, Pinal107 min
Jul 31, 6:18 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz117 min
Jul 31, 6:27 PM MSTSpecial Weather StatementTWC48 min
Jul 31, 7:19 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Jul 31, 7:28 PM MSTSpecial Weather StatementTWCGreenlee47 min
Jul 31, 8:15 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 31, 8:15 PM MSTSpecial Weather StatementTWCGreenlee45 min
Jul 31, 10:26 PM MSTSpecial Weather StatementTWC49 min
Aug 1, 2:12 PM MSTSpecial Weather StatementTWCGreenlee48 min
Aug 1, 2:34 PM MSTAreal Flood AdvisoryTWCGreenlee3 hr
Aug 1, 2:41 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee49 min
Aug 1, 3:06 PM MSTSpecial Weather StatementTWCGreenlee54 min
Aug 1, 3:46 PM MSTSpecial Weather StatementTWC44 min
Aug 1, 4:04 PM MSTSevere Thunderstorm WarningTWCGraham41 min
Aug 1, 4:46 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal44 min
Aug 1, 4:49 PM MSTSpecial Weather StatementTWCGraham26 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.